Print This Page

Wife Worried About Lack of Ejaculation

  • Currently 4.4/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.4/5 (89 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I've never seen this subject addressed in your column, and hope it is not taboo. My husband had one problem which Viagra addressed, but now he cannot ejaculate.

I've read that ejaculating at least once a week keeps the prostate healthy. It's been over a year since this problem started, and frankly, I'm concerned. The family physician brushed it off with no explanation or referral. Is this a side effect of Viagra? Or could it be it a symptom of something else?

A. The official prescribing information for Viagra notes that "abnormal ejaculation" has been reported, although it appears to be uncommon.

Factors that affect ejaculation include diabetes, changes in hormone levels, surgery, spinal cord injury and certain medications. Some drugs that are associated with ejaculation difficulties include Celexa (citalopram), Effexor (venlafaxine), Flomax (tamsulosin), Normodyne (labetalol), Prozac (fluoxetine), Lipitor (atorvastatin) and Proscar (finasteride), to name just a few.

Your husband should see a urologist to rule out any medical problems. As far as we can tell, there's no evidence that failing to ejaculate will put your husband's prostate at risk. A study published in JAMA (April 7, 2004) by Harvard epidemiologists titled "Ejaculation Frequency and Subsequent Risk of Prostate Cancer" concluded:

"Our results suggest that ejaculation frequency is not related to increased risk of prostate cancer."

We would be interested in other's experience with medications. Have you noticed a change in ejaculation brought on by medicine? If so, please share your story below.

  • Currently 4.4/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.4/5 (89 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

8 Comments

| Leave a comment

My husband takes tamsulosin and was told by a nurse practitioner that this drug can cause ejaculate to go into the bladder instead of being released externally. Seems it has to do with the effects of the drug on the muscles in that area.

Viagra absolutely interferes with my ejaculation and orgasm. I have used it since it came to market, but I don't use it all the time for this simple reason. If I do ejaculate then the volume is small. It does allow me to give my wife pleasure. So I have to choose each time... me or my wife.

I've suffered from BPH for several years with the usual nighttime bathroom trips. I have been on Flomax to ease the symptoms, which has helped, but my ejaculations have disappeared. My urologist says they are "retrograde" and go backwards into the bladder without any cause for concern. I guess that's fine, but a climax isn't what it used to be!

Concerning the issue of failure to ejaculate and possible association with a number of medications, I have the same problem which I discussed with my urologist. He explained that several of my meds (Effexor, Flomax, and Proscar) are known to cause what he called "retrograde ejaculation" and which you noted in your "tags". He told me that the semen is
is sent up in to the bladder, rather than externally. He also assured me that unless I intend to father a child (at age 70!), I have nothing to be concerned about. While I am still able to reach orgasm without the usual ejaculation, I do admit that it is disconcerting and disappointing. On the plus side, my wife says everything is a lot neater this way. Thanks for addressing this issue.

Anonymous in Va

I noticed both the onset of ED and reduced ejaculate upon taking Avodart. I took it for two years, my prostate did NOT shrink but my penis did. These "side effects" linger.

Five years down the road and I still have ED and low ejaculate.

The presenting symptom of frequent nightly urination, however, ceased to be a problem.

Please consider having your husband's doctor check his prolactin levels via a simple blood test. Prolactinoma is a fairly common and treatable condition that can cause this but it is often overlooked by doctors.

I take tetrazosin for my enlarged prostrate, and that too interferes with ejaculation (directs it into the bladder). I also have what my doctor is calling "Peyronne's Disease", which has caused my penis to have a severe curvature due to a calcium deposit, although ultra sound has not found any such deposits. Viagra and Muse (which is a penal suppository) helps, but little or no ejaculation. Surgery has been recommended, but it is rather scary.

I am 32 and for as long as I have been sexually active I have had extreme difficulty reaching orgasm. It happens maybe once in 30 times. Its called retarded ejaculation, and is believed to have a psychological cause. As someone who would like to have children I have spoken to doctors and they have not helped. Sex can still be quite enjoyable but my have partners often seem to think there was something wrong with them, which just made me feel as though I was inadequate. This has been an obstacle in all of relationships.

In short, I understand what you're going through. If you are blaming your self, stop it. Be supportive, and if you are both having a good time just go with it. If you cannot I wish better luck then I have had.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.